Alert archive / Kentucky / Tornado Warnings in 2001

Tornado Warning 17, NWS Paducah, KY

November 27, 2001Muhlenberg County, Kentucky

NWS Paducah, KY issued this tornado warning at Nov 27, 2001, 12:17 AM CST for Muhlenberg County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 27, 2001, 12:17 AM CST (06:17 UTC)
Expired
Nov 27, 2001, 12:45 AM CST
In force
28 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Muhlenberg County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 26, 11:30 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

951 
WFUS53 KPAH 270618
TORPAH
KYC177-270645-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1217 AM CST TUE NOV 27 2001

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1245 AM CST

* AT 1215 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  STRONG ROTATION WITHIN A STORM 7 MILES SOUTHWEST OF 
  GREENVILLE...MOVING NORTHEAST AT 55 MPH.

* THE TORNADO IS EXPECTED TO BE...
  OVER POWDERLY AT 1225 AM CST
  3 MILES SOUTHEAST OF CENTRAL CITY AT 1230 AM CST

IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER NOW

MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

LAT...LON 3721 8736 3706 8721 3713 8689 3745 8710

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Nov 26, 2:00 PM CST, 10 hours 17 minutes earlier.

Area forecast discussion, Nov 26, 2:00 PM CST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST MON NOV 26 2001

MIDDAY MESO ANALYSIS SHOWS ELEVATED CONVECTION FM NE AR WORKING ITS
WAY INTO SEMO. KPAH/KLZK MOSAIC AND IR PICS SHOW HIEST REFLECTIVITIES
AND COLDEST TOPS RESP...IN VCNTY OF WEAK VORT MAX EJECTING OUT OF
DEEP SW FLOW. SURFACE WARM FRONT ARCS SE FM PARENT LOW IN
PLAINS...AND SEPARATES DEEPEST MOISTURE/INSTABILITY TO SOUTH AND
WEST FM STILL DRY/STABLE LOWER TROP BOUNDARY LAYER OVER PAH FA.

MORNING BRIEFING HINTED AT OBSERVED TREND/POSSIBLE PREFERENCE FOR
TAD SLOWER MODEL SOLUTIONS WITH DEVELOPING/APPROACHING SURFACE
LOW/FRONT. MIDDAY INDICATIONS CONT TO SUPPORT THIS REASONING WITH
SURFACE OBS SUPPORTING A LOW CENTERED IN SCNTL NE/NCNTL KS BORDER
AREA...A SHAVE WEST OF SLOWEST MODEL (ETA) SOLUTION. AND ETA HAS
TRENDED SLOWER THAN OTHER MODELS...AT LEAST SINCE 26/1200Z RUNS. WL
THEREFORE TREND FCST TO SLOW SIDE WITH ETA OR EVEN SLOER BIAS.

60F PLUS TDS NOW INTO SRN AR...SHOULD NOT ARRIVE INTO PAH FA TIL AFT
27/00Z. WITH INSTABILITY AXIS CONFINED TO MOIST AXIS...ANTICIPATE
SWODY1 THREAT PRIMARILY TO BE AN OVERNIGHT ONE...ALTHOUGH ISOLD
ELEVATED CONVECTION WL REMAIN A THREAT THRU EARLY EVENING. PRIMARY
THREAT...HOWEVER...WL BE ALONG/JUST AHEAD OF COLD FRONT...WHICH ETA
SUGGESTS WL BE ENTERING WRN REACHES OF FA AROUND MIDNIGHT...OH RIVER
AROUND 12Z TUE...DEPARTING TO EAST OF FA BY 18Z TUE. WITH TIMING OF
BEST/DEEPEST MOISTURE AND INSTABILITY FM AROUND 03Z-09Z...BELIEVE
HIEST SVR THREAT THEN OR SHORTLY THEREAFTER AS FRONT TAPS INTO IT
(STILL BASICALLY AN OVERNIGHT EVENT).

AFTER A LINGERING PCPN CHC TUE...FRONT WL STALL AS 2NDARY UPR VORTEX
TAKES OVER...RESULTING IN BACKING UPR FLOW AND REDEVELOPMENT OF DEEP
SWLYS INTO PAH FA. THIS WL RETURN DEEP AND ABUNDANT MOISTURE AND HELP
INITIATE ANOTHER CHC PCPN TUE NIGHT-WED. MODEL SOUNDINGS SHOW DEEP
WARM LAYER FM AROUND H9-H7...SUGGESTING DIMINISHING SNOW THREAT.
ONLY NW CORRIDOR GRID POINTS MIGHT SEE ENOUGH SUSTENANCE OF SHALLOW
COLD POOL NEAR SURFACE TO SUPPORT PERHAPS A MIXED PCPN TYPE...AND
EVEN THIS IS QUESTIONABLE AS NEW ETA IS NOW KEEPING 1300M LINE TO
OUR NW. WL THEREFORE ELIMINATE FOCUS ON SNOW AND DOWNPLAY EVEN MIXED
SCENARIO...PREFERRING A LOW CHC WAIT/SEE APPROACH FOR BOTH GIVEN
LATEST MODEL TRENDS.

NUMERICAL GUIDANCE SHOWS GREAT VARIATIONS AFTER TONIGHT. GIVEN THE
PRIMARY THEME OF FOLLOWING THE SLOWER...AND THUS WARMER MODEL
SOLTIONS...WL TREND FCST NOS TOWARD THE APPLICABLE REGIME GIVEN THIS
SLOW/WARM SOLUTION PRESUMPTION. THIS BASICALLY ELIMINATES MAV AND
BECOMES A LARGELY COMPRISING PLAY BETWEEN THE FWC/FAN NOS.

.PAH...NONE.
HUMPHREY

In the hours before

Special weather statement, Nov 27, 12:12 AM CST, 5 minutes before
KYZ012-016-017-019>022-270800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1212 AM CST TUE NOV 27 2001

...TORNADO WATCH NUMBER 832 HAS BEEN ISSUED FOR PORTIONS OF
WESTERN KENTUCKY UNTIL 400 AM CST...

THE TORNADO WATCH INCLUDES FOR THE FOLLOWING COUNTIES IN KENTUCKY...

TRIGG...TODD...CHRISTIAN...CALLOWAY...HOPKINS...MUHLENBURG...
MCLEAN...DAVIESS

AT 1130 PM...A STRONG COLD FRONT WAS APPROACHING WESTERN KENTUCKY
FROM THE WEST. IN ADDITION...MOIST AND UNSTABLE AIR HAD WORKED ITS
WAY NORTHWARD INTO THE REGION DURING THE LATE EVENING HOURS
MONDAY. THIS...COMBINED WITH THE APPROACHING COLD FRONT AND VERY
STRONG WINDS ALOFT...PROMPTED THE TORNADO WATCH TO BE ISSUED. THE
THE MAIN STORM THREAT WILL BE FROM STRONG THUNDERSTORM WIND GUSTS.
HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

THE THREAT OF SEVERE WEATHER AND TORNADOES WILL END EARLY TUESDAY
MORNING AS THE FRONT MOVES INTO THE REGION.

PERSONS IN AND CLOSE TO THE WATCH AREA SHOULD KEEP ABREAST OF THE
WEATHER SITUATION THIS MORNING. STAY TUNED TO NOAA WEATHER RADIO...
LOCAL RADIO AND TV...AND CABLE TV FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

MEFFERT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 1:08 AM CSTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd37 min

Nearby

Tornado Warnings in Kentucky, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.